Minimal Intransigent Hypersurfaces

  • Andrew A. du Plessis
Conference paper
Part of the Trends in Mathematics book series (TM)


We give examples of hypersurfaces of degree d in P n(ℂ), whose singularities are not versally deformed by the family H d(n) of all hypersurfaces of degree d in P n(ℂ), and which are of minimal codimension with this property.

In the three cases (n, d) = (2, 6), (3, 4) and (5, 3), such hypersurfaces necessarily have one-parameter symmetry. We list the possibilities. The singularities of these hypersurfaces are not all simple, and they are simultaneously topologically versally deformed by H d(n).

In less degenerate cases the examples we give are hypersurfaces with only simple singularities. The failure of versality can be expected to show itself in the geometry of H d(n), either because the μ-constant stratum S containing the hypersurface is of codimension less than μ in H d(n), or because S is not smooth. We will see elsewhere that this is the case for the examples we consider here. In particular, the singularities of these hypersurfaces are not topologically versally deformed by H d(n).


Polynomial Vector Generic Choice Simple Singularity Gorenstein Algebra Cusp Singularity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Arnold, V.I., S.M. Gusein-Zade and A.N. Varchenko, Singularities of differentiable maps II, Monographs in Mathematics 83, Birkhäuser, 1985.Google Scholar
  2. [2]
    Goryunov, V.V., Symmetric quartics with many nodes, pp. 147–161 in Singularities and curves, ed. V.I. Arnol’d, Advances in Soviet Mathematics 21, AMS, Providence, RI, 1994.Google Scholar
  3. [3]
    Greuel, G.-M., and U. Karras, Families of varieties with prescribed singularities, Compositio Math. 69 (1989), 83–110.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Greuel, G.-M., C. Lossen and E. Shustin, New asymptotics in the geometry of equisingular families of curves, International Mathematics Research Notices 13 (1997), 595–611.CrossRefMathSciNetGoogle Scholar
  5. [5]
    Luengo, I., On the existence of complete families of projective plane curves, which are obstructed, J. London Math. Soc. (2) 36 (1987), 33–43.MathSciNetzbMATHGoogle Scholar
  6. [6]
    du Plessis, A. A., Versality properties of projective hypersurfaces, this volume.Google Scholar
  7. [7]
    du Plessis, A.A., and C.T.C. Wall, The geometry of topological stability, London Math. Soc. monographs new series 9, Oxford University Press, 1995.Google Scholar
  8. [8]
    du Plessis, A.A. and C.T.C. Wall, Curves in P 2(ℂ) with one-dimensional symmetry, Revista Mat. Complutense 12 (1999), 117–132.zbMATHGoogle Scholar
  9. [9]
    du Plessis, A.A. and C.T.C. Wall, Singular hypersurfaces, versality, and Gorenstein algebras, J. Alg. Geom. 9 (2000), 309–322.zbMATHGoogle Scholar
  10. [10]
    du Plessis, A.A. and C.T.C. Wall, Hypersurfaces in P n(ℂ) with 1-parameter symmetry groups, Proc. Roy. Soc. Lond. A 456 (2000), 2515–2541.CrossRefzbMATHGoogle Scholar
  11. [11]
    Segre, B., Esistenza e dimensione di sistemi continui di curve piane algebriche con dati caraterri, Atti. Acad. naz. Lincei Rend. (ser. 6) 10 (1929), 31–38.Google Scholar
  12. [12]
    Severi, F., Vorlesung über algebraische Geometrie, Teubner, 1921, and Johnson, 1968.Google Scholar
  13. [13]
    Shustin, E., Smoothness of equisingular families of plane algebraic curves, International Math. Research Notices 2 (1997), 67–82.CrossRefMathSciNetGoogle Scholar
  14. [14]
    van Straten, D., A quintic hypersurface in P 4 with 130 nodes, Topology 32 (1993), 857–864.CrossRefMathSciNetzbMATHGoogle Scholar
  15. [15]
    Teissier, B. The hunting of invariants in the geometry of discriminants, pp. 565–678 in Real and complex singularities, ed. P. Holm, Sijthoff & Noordhoff International Publishers, 1977.Google Scholar
  16. [16]
    Wall, C.T.C., Notes on trimodal singularities, Manuscripta Math. 100 (1999), 131–157.CrossRefMathSciNetzbMATHGoogle Scholar
  17. [17]
    Wirthmüller, K., Universell topologisch triviale Deformationen, doctoral thesis, Universit ät Regensburg, 1979.Google Scholar
  18. [18]
    Zariski, O., Algebraic Surfaces (2nd ed.), Springer Verlag, 1971.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • Andrew A. du Plessis
    • 1
  1. 1.Department of Mathematical SciencesUniversity of AarhusAarhus CDenmark

Personalised recommendations